Alert archive / Pennsylvania / Tornado Warnings in 2014

Tornado Warning 6, NWS Pittsburgh, PA

July 13, 2014Clarion County, Jefferson County, Pennsylvania

NWS Pittsburgh, PA issued this tornado warning at Jul 13, 2014, 4:07 PM EDT for Clarion County, Jefferson County, Pennsylvania. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2014, 4:07 PM EDT (20:07 UTC)
Expired
Jul 13, 2014, 4:30 PM EDT
In force
23 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Clarion County, PA, Jefferson County, PA

The radar

The State College radar (KCCX), 102 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 1:17 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 8.1 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2014-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2014-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1488 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

066 
WFUS51 KPBZ 132007
TORPBZ
PAC031-065-132030-
/O.NEW.KPBZ.TO.W.0006.140713T2007Z-140713T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
407 PM EDT SUN JUL 13 2014

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL CLARION COUNTY IN WEST CENTRAL PENNSYLVANIA...
  CENTRAL JEFFERSON COUNTY IN WEST CENTRAL PENNSYLVANIA...

* UNTIL 430 PM EDT

* AT 405 PM EDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS NEAR CLARION...MOVING EAST AT 30 MPH.

  HAZARD...TORNADO.

  SOURCE...RADAR.

  IMPACT...FLYING DEBRIS...STRUCTURAL DAMAGE.

* LOCATIONS IMPACTED INCLUDE...
  CLARION...            LIMESTONE...          SUMMERVILLE...
  BROOKVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS.

PLEASE REPORT SEVERE WEATHER BY CALLING...412-262-1988...POSTING TO
THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.

&&

LAT...LON 4124 7895 4102 7900 4117 7949 4125 7944
TIME...MOT...LOC 2007Z 280DEG 26KT 4119 7941

$$

07
2 follow-up statements
360 
WWUS51 KPBZ 132017
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
417 PM EDT SUN JUL 13 2014

PAC031-065-132030-
/O.CON.KPBZ.TO.W.0006.000000T0000Z-140713T2030Z/
CLARION PA-JEFFERSON PA-
417 PM EDT SUN JUL 13 2014

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM EDT FOR JEFFERSON
AND CLARION COUNTIES...

AT 416 PM EDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED NEAR CLARION...MOVING EAST AT 35 MPH.

  HAZARD...TORNADO.

  SOURCE...RADAR.

  IMPACT...FLYING DEBRIS...STRUCTURAL DAMAGE.

* LOCATIONS IMPACTED INCLUDE...
  SUMMERVILLE...        BROOKVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND WESTERN
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

PLEASE REPORT SEVERE WEATHER BY CALLING...412-262-1988...POSTING TO
THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.

&&

LAT...LON 4117 7940 4124 7936 4124 7895 4105 7899
TIME...MOT...LOC 2017Z 272DEG 31KT 4119 7931

$$

07
741 
WWUS51 KPBZ 132030
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
430 PM EDT SUN JUL 13 2014

PAC031-065-132040-
/O.EXP.KPBZ.TO.W.0006.000000T0000Z-140713T2030Z/
CLARION PA-JEFFERSON PA-
430 PM EDT SUN JUL 13 2014

...THE TORNADO WARNING HAS EXPIRED FOR JEFFERSON AND CLARION
COUNTIES...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED. THUS THE
TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND WESTERN
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

PLEASE REPORT SEVERE WEATHER BY CALLING...412-262-1988...POSTING TO
THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.

LAT...LON 4117 7940 4124 7936 4124 7895 4105 7899
TIME...MOT...LOC 2017Z 272DEG 31KT 4119 7931

$$

07

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Jul 13, 1:55 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 13, 1:55 PM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
155 PM EDT SUN JUL 13 2014

.SYNOPSIS...
A SERIES OF COLD FRONTS WILL BRING SHOWERS AND STORMS TO THE AREA
THROUGH EARLY TUESDAY.

&&

.NEAR TERM /THROUGH MONDAY/...
SEVERE THUNDERSTORM WATCH ISSUED FOR MOST OF CWA IN THE PAST HOUR.
WITH CAP BREAKING...STORMS ARE FORMING IN BANDS IN OHIO ALONG AND
AHEAD OF SURFACE FRONT CURRENTLY IN WESTERN PART OF STATE. WITH
DECENT FLOW ALOFT PLUS ADEQUATE INSTABILITY...EXPECTING SOME
STORMS WITH DAMAGING WIND GUSTS. HAIL POSSIBLE AS WELL BUT A
LITTLE LESS OF A THREAT DUE TO HIGH FREEZING LEVEL.

STRONGER STORMS SHOULD EXIT TO THE EAST BY 00Z-02Z. FRONT SETTLES
INTO CWA BUT STALLS OVERNIGHT. KEPT LIKELY/CATEGORICAL POPS IN
SOUTHEASTERN COUNTIES OVERNIGHT WHERE GOOD H250 UPPER DIVERGENCE
IS INDICATED. HPC HAS SOUTHERN CWA IN EXCESSIVE RAINFALL RISK AREA
AND THINK THIS IS REASONABLE...ALTHOUGH BEST RAINFALL TOTALS
SHOULD REMAIN TO THE SOUTH. CHANCE POPS TO THE NORTH WITH A FEW
LINGERING SHRA WHICH SHOULD LESSEN TOWARDS DAWN.

FRONT REMAINS FAIRLY STUCK ACROSS SOUTHERN CWA MONDAY...WAITING
FOR MORE SIGNIFICANT SHORTWAVE TO KICK IT AND A SECONDARY FRONT
EAST ON TUESDAY. KEPT LIKELY POPS ACROSS THE SOUTHEAST...CHANCE TO
THE NORTH. LESS OF A SEVERE THREAT WITH WEAKER MIDLEVEL FLOW. RAIN
TOTALS SHOULD ALSO BE A BIT LESS.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
MODELS CONTINUE TO SLOW DOWN THE EVOLUTION OF THE BROAD UPPER TROF
AS A WHOLE. PER LATEST GUIDANCE...THE H5 TROF AXIS SWINGS THROUGH
LATE TUES MORNING WITH POP CHANCES BOLSTERED BY THE SUPPORT OF
STRONG JET DYNAMICS. HAVE INCREASED POP CHANCES TO HIGH CHC ALONG
THE WEST EARLY TUES MORNING AND TO NEAR LIKELY ACROSS THE EAST
THROUGH EARLY AFTERNOON TUES. STILL QUESTIONING THE SPATIAL
COVERAGE OF ANY SHOWER/THUNDERSTORM ACTIVITY INTO THE AFTERNOON
HOURS WITH THE BETTER MOISTURE STAYING WELL SOUTH AND EAST.

BULK OF PRECIPITATION CHANCES FINALLY MOVE OUT TUES
EVENING AS MUCH DRIER AIR CREEPS IN FROM THE WEST. USING 12Z NAM
PWAT VALUES...A MARKED DROP EXISTS IN MOISTURE AVAILABILITY AS
THE VALUES ARE HALVED FROM NEAR 1.5" TO 0.75" BY 00Z WEDS.

ALTHOUGH THE SFC HIGH IS ALREADY BUILDING IN WEDS
MORNING...CAA FROM THE OVERNIGHT HOURS WILL STEEPEN LLVL LAPSE
RATES SUCH THAT CONVECTIVE CLOUDS AND SCATTERED LIGHT SHOWERS MAY
DEVELOP. ALTHOUGH LIMITED...THE BEST MOISTURE AVAILABLE IN THE LOW
LEVELS WILL BE ACROSS OUR NW ZONES NEAREST TO LAKE ERIE. HAVE
INCLUDED SLIGHT CHC POPS FOR WEDS AFTERNOON.

SKIES CLEAR OUT WEDS NIGHT/THURS MORNING AND WITH THE SFC HIGH
FIRMLY OVERHEAD...RADIATIONAL COOLING WILL DROP OVERNIGHT LOWS TO
ABOUT 10 DEGREES BELOW THE AVERAGE.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
BROAD CANADIAN HIGH WILL KEEP THE AREA DRY AND COMFORTABLE
THROUGH THE REMAINDER OF THE LONG TERM.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
ONE OR TWO BANDS OF SHRA/TSRA WILL CROSS THE REGION THROUGH 02Z.
HAVE TRIED TO TIME TSRA IN THE TAFS...WILL UPDATE AS NEEDED.
EXPECT BRIEF IFR CONDITIONS IN ANY TSRA...AS WELL AS POSSIBLE WIND
GUSTS OF 30 TO 40 KNOTS. MVFR TO VFR CONDITIONS EXPECTED OVERNIGHT
AS ACTIVITY WEAKENS...ALTHOUGH MGW MAY HOLD ON TO STEADIER
RAINFALL FOR A TIME.

.OUTLOOK.../SUNDAY NIGHT THROUGH THURSDAY/...
OCNL RSTRNS WL BE PSBL UNTIL THE PASSAGE OF A MON NGT-TUE CDFNT.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 13, 3:08 PM EDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
308 PM EDT SUN JUL 13 2014

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-141915-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
308 PM EDT SUN JUL 13 2014

...SEVERE THUNDERSTORM WATCH 413 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 13, 3:36 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
336 PM EDT SUN JUL 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     LEESVILLE               40.45N  81.21W
07/13/2014                   CARROLL            OH   LAW ENFORCEMENT

            TREE DOWN ON POWER LINE

0310 PM     TSTM WND DMG     MALVERN                 40.69N  81.18W
07/13/2014                   CARROLL            OH   LAW ENFORCEMENT

            TREE DOWN ON ROUTE 183

&&

EVENT NUMBER PBZ1401737
EVENT NUMBER PBZ1401738

XX
Special weather statement, Jul 13, 3:54 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
354 PM EDT SUN JUL 13 2014

PAZ021-029-132045-
ALLEGHENY PA-WASHINGTON PA-
354 PM EDT SUN JUL 13 2014

...A STRONG THUNDERSTORM WITH FREQUENT LIGHTNING WILL AFFECT
NORTHERN WASHINGTON AND WEST CENTRAL ALLEGHENY COUNTIES...

AT 352 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FLORENCE...
MOVING EAST AT 30 MPH.

INTENSE LIGHTNING CAN BE EXPECTED FROM THESE STORMS. MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES. DO NOT SEEK SHELTER UNDER TREES.

  LOCATIONS IMPACTED INCLUDE...
  FLORENCE...           BURGETTSTOWN...       IMPERIAL...
  MCDONALD...           OAKDALE...            CANONSBURG...
  BRIDGEVILLE...        CARNEGIE...           UPPER SAINT CLAIR...
  MCMURRAY...           MOUNT LEBANON...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4022 8009 4033 8052 4041 8052 4047 8051
      4046 8000
Special weather statement, Jul 13, 4:01 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
401 PM EDT SUN JUL 13 2014

PAZ015-016-132045-
CLARION PA-JEFFERSON PA-
401 PM EDT SUN JUL 13 2014

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CLARION AND WESTERN
JEFFERSON COUNTIES...

AT 400 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CLARION...
MOVING EAST AT 35 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

  LOCATIONS IMPACTED INCLUDE...
  CLARION...            LIMESTONE...          SUMMERVILLE...
  BROOKVILLE...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4122 7893 4101 7898 4117 7951 4127 7949

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 2:52 PM EDTSevere Thunderstorm WarningPBZGreene34 min
Jul 13, 3:51 PM EDTSevere Thunderstorm WarningPBZGreene39 min
Jul 13, 3:54 PM EDTSpecial Weather StatementPBZWashington51 min
Jul 13, 4:01 PM EDTSpecial Weather StatementPBZClarion, Jefferson44 min
Jul 13, 4:04 PM EDTSevere Thunderstorm WarningPBZClarion, Jefferson26 min
Jul 13, 4:10 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington35 min
Jul 13, 4:39 PM EDTSpecial Weather StatementPBZClarion36 min
Jul 13, 4:45 PM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Washington, Westmoreland45 min
Jul 13, 5:04 PM EDTAreal Flood AdvisoryPBZArmstrong, Butler, Clarion3 hr
Jul 13, 5:11 PM EDTAreal Flood AdvisoryPBZJefferson3 hr
Jul 13, 5:19 PM EDTFlash Flood WarningPBZAllegheny, Washington, Westmoreland116 min
Jul 13, 5:30 PM EDTSevere Thunderstorm WarningPBZWestmoreland30 min

Nearby

Tornado Warnings in Pennsylvania, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.